Medscape www.medscape.com

Tables for:
Antidepressant Discontinuation Syndromes: Common, Under-Recognised and Not Always Benign

[Drug Ther Perspect 17(20):12-15, 2001. © 2001 Adis International Limited]


Table 1. Antidepressants reported to have caused discontinuation symptoms[1]


ClassDrugs
TCAs and related compoundsAmineptine, amitriptyline, amoxapine, clomipramine, desipramine, doxepin, imipramine, nortriptyline, protriptyline, trazodone
MAOIsIsocarboxazid, phenelzine, tranylcypromine
SSRIsCitalopram, fluoxetine, fluvoxamine, paroxetine, sertraline
Miscellaneous antidepressantsVenlafaxine, nefazodone, mirtazapine

TCA = tricyclic antidepressant; MAOI = monoamine oxidase inhibitor; SSRI = selective serotonin reuptake inhibitor.


Table 2. Key symptom groups and common symptoms in SSRI and TCA discontinuation syndromes[2]


Symptom groupCommon symptomsCommon feature of
SSRI discontinuation syndromes
Common feature of
TCA discontinuation
syndromes
DysequilibriumLight headedness/dizziness, vertigo, ataxia 
Sensory symptomsParaesthesia, numbness, electric shock-like sensations 
General somatic symptomsLethargy, headache, tremor, sweating, anorexia
Sleep disturbanceInsomnia, nightmares, excessive dreaming
Gastrointestinal symptomsNausea, vomiting, diarrhoea
Affective symptomsIrritability, anxiety/agitation, low mood

SSRI = selective serotonin reuptake inhibitor; TCA = tricyclic antidepressant.